Experts review unique adverse events with anti-CTLA antibodies
How to manage immune-related adverse events with ipilimumab?
- Date : 03 Sep 2012
- Topic : Melanoma
An internationally recognized melanoma researcher at Lee Moffitt Cancer Centre and Research Institute, Dr Jeffrey Weber and colleagues at the University of Kiel in Germany, Dr Axel Hauschild, and Dr Katharina Kähler, have published an article in the Journal of Clinical Oncology, that describes immune-related adverse events for patients receiving either tremelimumab or ipilimumab.
These monoclonal antibodies, directed against the immune checkpoint protein cytotoxic T-lymphocyte antigen-4 (CTLA-4; CD152), have been investigated in metastatic melanoma and other cancers and have shown promising results. Ipilimumab has been approved for use in patients with metastatic melanoma. Both drugs have similar mechanisms of action, but are manufactured by different companies. Ipilimumab is an immunoglobulin G1 with a plasma half-life of 12-14 days. Tremelimumab is an immunoglobulin G2 with a plasma half-life of 22 days.
Immune-related adverse events
During the treatment with ipilimumab and tremelimumab, a unique set of adverse events may occur called immune-related adverse events. These include rash, which may rarely progress to life-threatening toxic epidermal necrolysis, and colitis, characterized by a mild to moderate, but occasionally also severe and persistent diarrhoea. Hypophysitis, hepatitis, pancreatitis, iridocyclitis, lymphadenopathy, neuropathies, and nephritis have also been reported with ipilimumab. Early recognition of immune-related adverse events and initiation of treatment are critical to reduce the risk of sequel.
The authors reviewed the literature on managing the adverse effects and kinetics of tumour regression with ipilimumab and provide guidelines on their management. According to Dr Weber, a lead author of the article, appropriate management of these side effects requires the cooperation of a multidisciplinary physician-led team that includes nurse practitioners and infusion nurses. Additionally, he recommends that specialists, including gastroenterologists, endocrinologists, hepatologists, dermatologists and surgeons, need education on managing these symptoms. Early recognition of immune-related adverse events and initiation of treatment are crucial.
Immune related response criteria
In their review of studies on the drugs’ adverse effects, the researchers also found that immune-related adverse events correlated with treatment response in some studies. Anti-CTLA-4 antibodies have shown patterns of antitumour response that are different from responses to conventional chemotherapy. Because responses can occur slowly, or be mixed, 12 weeks has been the time to first evaluation with ipilimumab. Unique kinetics of response have been observed with at least four patterns:
- response in baseline lesions by week 12, with no new lesions seen;
- stable disease, followed by a slow, steady decline in total tumour burden;
- regression of tumour after initial increase in total tumour burden; and
- reduction in total tumour burden during or after the appearance of new lesion(s) after week 12.
Dr Weber and colleagues reviewed the new set of response criteria that have been created, immune related response criteria, to evaluate disease progression and benefit with immune checkpoint inhibitors like ipilimumab. The immune related response criteria have been compared with modified World Health Organization criteria in studies of patients receiving ipilimumab and can provide valuable information to oncologists as to when to stop treatment with ipilimumab, and when to continue.
In this review article, they provided a detailed description of immune-related adverse events and recommendations for practising oncologists who are managing them along with the unusual kinetics of response associated with ipilimumab therapy.
Thank you for rating!
You have already rated this page, you can only rate it once!